Alert archive / California / Wind Advisories in 2017

Wind Advisory 30, NWS Phoenix, AZ

December 16, 2017Riverside County, San Bernardino County, California

NWS Phoenix, AZ issued this wind advisory at Dec 16, 2017, 12:59 PM PST for Riverside County, San Bernardino County, California. It took effect at Dec 16, 2017, 11:00 PM PST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 16, 2017, 12:59 PM PST (20:59 UTC)
In effect from
Dec 16, 2017, 11:00 PM PST
Expired
Dec 17, 2017, 4:54 AM PST
In force
6 hr
Issued by
NWS Phoenix, AZ

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 152 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2017-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2017-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3876 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

242 
WWUS75 KPSR 162059
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
159 PM MST Sat Dec 16 2017

CAZ560-568-171200-
/O.NEW.KPSR.WI.Y.0030.171217T0700Z-171217T2000Z/
Joshua Tree NP West-Chiriaco Summit-
Including the cities of Cottonwood Visitor, 
Lost Horse-Keys Village, and Chiriaco Summit
1259 PM PST Sat Dec 16 2017

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO NOON PST
SUNDAY...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect from 11 PM this evening to noon PST
Sunday. 

* AFFECTED AREA...Portions of Southeast California, including
  parts of Joshua Tree National Park and the Interstate 10
  corridor.

* TIMING...From late this evening until midday on Sunday.

* WINDS...North 25 to 35 MPH with gusts to 45 MPH.

* IMPACTS...Strong cross winds will make driving difficult...
  especially for high profile vehicles on east-west oriented
  roads. Use extra caution. Localized blowing dust is also 
  possible, reducing visibilities. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
2 follow-up statements
966 
WWUS75 KPSR 170331
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
831 PM MST Sat Dec 16 2017

CAZ560-568-171400-
/O.CON.KPSR.WI.Y.0030.171217T0700Z-171217T2000Z/
Joshua Tree NP West-Chiriaco Summit-
Including the cities of Cottonwood Visitor, 
Lost Horse-Keys Village, and Chiriaco Summit
731 PM PST Sat Dec 16 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
NOON PST SUNDAY...

* AFFECTED AREA...Portions of Southeast California, including 
  parts of Joshua Tree National Park and the Interstate 10 
  corridor. 

* TIMING...Late this evening until midday Sunday.

* WINDS...North 20 to 30 mph with gusts to 45 mph.

* IMPACTS...Strong cross winds will make driving difficult, 
  especially for high profile vehicles on east-west oriented 
  roads. Use extra caution. Localized blowing dust is also 
  possible, reducing visibilities. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
575 
WWUS75 KPSR 171254
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
554 AM MST Sun Dec 17 2017

CAZ560-568-171400-
/O.CAN.KPSR.WI.Y.0030.000000T0000Z-171217T2000Z/
Joshua Tree NP West-Chiriaco Summit-
Including the cities of Cottonwood Visitor, 
Lost Horse-Keys Village, and Chiriaco Summit
454 AM PST Sun Dec 17 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Phoenix has cancelled the Wind
Advisory. 

Recent wind observations are not hitting advisory thresholds and 
are forecast to weaken through the morning. Therefore, the wind 
advisory will be cancelled. Gusty northerly winds will continue
into the day across Joshua Tree National Park and the I-10 
corridor just to the south, but not be as strong to warrant an
advisory.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Dec 16, 11:50 AM PST, 1 hour 9 minutes earlier.

Area forecast discussion, Dec 16, 11:50 AM PST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1250 PM MST Sat Dec 16 2017

.UPDATE...Updated aviation discussion

&&

.SYNOPSIS...
Quiet weather is expected today before the next weather system moves
in. This one still looks to bring chances for rain and mountain snow
to the eastern half of Arizona Sunday and into early Monday.
Temperatures will also be cool with this system, potentially
bringing the coolest temperatures of the winter so far. Tuesday and
beyond will see a return of dry and gradually warming weather before
another cooling trend sets in for the latter part of next week.

&&

.DISCUSSION...
Early this morning, high pressure aloft continued to dominate
Arizona's weather pattern, keeping a very dry airmass in place
across the area; latest Tucson sounding indicated just 0.2 inches of
PWAT and the 2 am central desert surface dewpoints remained very low
and mostly in the teens to low 20s. High pressure aloft will be
weakening and shifting off to the east today as a rather cold but
not overly wet Pacific upper trof approaches from the northwest.

IR imagery early this morning showed a shield of considerable
mid/high clouds dropping into the area and spreading into northwest
AZ and far SE CA; this moisture is ahead of a developing trof that
will eventually bring scattered showers mainly to the eastern
portion of Arizona on Sunday. We still do not expect this system to
be overly wet and QPF values remain low; latest SREF plumes data
only indicated a median of less than 0.05 inches of rain in Phoenix
on Sunday and WPC rainfall totals for the event are well below one
quarter of an inch over any of the lower deserts. A look at latest
blended total PWAT satellite imagery showed very low moisture
content off of northern Baja /southern CA and no atmospheric rivers
are expected to be available to import moisture into the area ahead
of this system.

For days now, operational models and ensemble guidance have
struggled to resolve this approaching trof; as it dives
southeastward out of the Pacific northwest and into the desert
southwest, progs have tried to close off a portion of the low but
the track of the closed low remains very uncertain - even at this
late date. Models have waffled quite a bit on how much moisture will
be pulled into southern AZ ahead of the low and POP forecasts have
varied wildly from run to run. Latest 00z forecasts have taken a
huge step back with POP forecasts for the deserts; one example is
the latest MAV guidance from the GFS which now calls for just a 3
percent chance of rain in Phoenix Sunday afternoon compared to 50
percent or more from earlier runs. ECE MOS from the European now
calls for less than 50 percent rain chances in Phoenix for Sunday,
down from about 90 percent just one run ago. Most of the latest
operational runs, and most of the GEFS ensemble members now want to
close off an upper low by Sunday morning, but keep the center over
northern Baja/gulf of CA and they then track the low to our south,
mostly through northwest Mexico giving best forcing/moisture and
rain chances to southeast Arizona and not the central/southcentral
deserts.

Despite being only a day or so away from this event, guidance is
still struggling and due to the poor consistency we opted to keep
forecasts pretty much as is - and so did our neighboring offices.
So, we still call for a chance of showers developing late tonight
and continuing into Sunday afternoon before tapering off Sunday
night as the low shifts slowly off to the east. Higher POPs, into
the likely category, remain over higher terrain areas to the east of
Phoenix Sunday. This looks to be a relatively high POP but low QPF
event for our area. Latest model trends have also correspondingly
raised our high temps for Sunday and we have made a nod to these
trends by pushing our highs on Sunday up several degrees; Phoenix is
now forecast to rise to near normal with high of 65 on Sunday.
Little change in these temps is expected Monday.

On Monday, as the low moves off to our east, some wrap around
moisture will linger over the higher terrain of southern Gila County
and we will keep a slight chance of morning showers in the forecast.
Should mention that latest trends keep snow levels a bit higher than
earlier runs and as such - given the low expected QPF - there will
be little if any accumulating snow in the forecast and any that
falls should stay generally above 5000ft. By Monday afternoon we
expect mostly sunny or sunny skies along with desert highs in the
mid to upper 60s.

Upper ridging will build into the area Tuesday into Wednesday for
mostly sunny days, clear nights and a modest warming trend allowing
the warmer deserts to reach into the lower or even middle 70s by
Wednesday afternoon.

For the latter portion of the extended, Thursday into Friday, latest
guidance has become more insistent that another large and rather
cold upper trof will drop into the area from the north and gradually
develop with a closed low eventually forming somewhere over southern
Arizona or northwest Mexico. GFS and ECMWF differ on details and
moisture, but we have sufficient confidence to add some slight
chances to the forecast mainly over southern Gila County on Friday.
This deepening trof will usher in another bout of much cooler air so
a marked cooling trend has been introduced, with desert highs
falling into the low to middle 60s over the deserts by Friday.
Phoenix is now expected to see a below normal high of just 63 next
Friday under mostly sunny skies.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

A cold front and associated upper-level low center moving into the
region will gradually increase and thicken mid/high cloudiness over
the region over the next 24 hours. Lower clouds (cigs in the 5-6K
foot range) and a chance for light showers is expected to move into
the Greater Phoenix area on Sunday morning, with these lower
cigs/shower chances persisting through the day on Sunday. Since
confidence in the timing of the shower activity is low at this time,
only VCSH is mentioned in the Phoenix area tafs at this point. Winds
to remain mainly easterly through the taf period, with the strongest
winds (up into the 10-12kt range), and even a bit gustiness during
the mid/late morning hours on Sunday.

Southeast California/Southwest Arizona including KIPL and KBLH:

A cold front and associated upper-level low center moving into the
region will gradually increase and thicken mid/high cloudiness over
the SE CA region over the next 24 hours, with SCT layers as low as
6K feet) possible during the day on Sunday. Light southeasterly
winds this evening to give way to gusty northerly to northwesterly
winds later tonight and on Sunday. Strongest winds will be over area
ridgetops to the west of the terminals, but elevated gusts are
possible for KBLH (more so than KIPL) near 20-30kts through the day
Sunday.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday...
Upper low pressure feature that moved into the region on Sunday
will be slow to exit, however end most precip chances across the
eastern Districts. In the wake of the exiting system, winds will
be light and variable with subtle trends toward drainage slopes
and diurnal patterns. Dry northwest flow will linger for Tuesday
and Wednesday before another colder and more potent storm system
sweeps in from the northwest. Breezy west-northwest winds will
develop overnight Wednesday and into Thursday, impacting area
ridgetops first then mixing into the lower desert elevations
during the daytime. There could be some precipitation that
develops over Arizona with this next system, however forecast
model differences are really noticeable after Thursday with how
deep the system is and how long it sticks around the area. Daytime
humidities will be range higher than the last few weeks, 15 to 20
percent for the lower elevations and 30 percent or greater for the
higher terrain.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...CB
AVIATION...Percha/Nolte
FIRE WEATHER...Nolte

Nearby

Wind Advisories in California, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.